Stochastic Systems

Optimal paths in large deviations of symmetric reflected Brownian motion in the octant

Ziyu Liang and John J. Hasenbein

Full-text: Open access

Abstract

We study the variational problem that arises from consideration of large deviations for semimartingale reflected Brownian motion (SRBM) in $\mathbb{R}^{3}_{+}$. Due to the difficulty of the general problem, we consider the case in which the SRBM has rotationally symmetric parameters. In this case, we are able to obtain conditions under which the optimal solutions to the variational problem are paths that are gradual (moving through faces of strictly increasing dimension) or that spiral around the boundary of the octant. Furthermore, these results allow us to provide an example for which it can be verified that a spiral path is optimal. For rotationally symmetric SRBM’s, our results facilitate the simplification of computational methods for determining optimal solutions to variational problems and give insight into large deviations behavior of these processes.

Article information

Source
Stoch. Syst., Volume 3, Number 1 (2013), 187-229.

Dates
First available in Project Euclid: 24 February 2014

Permanent link to this document
https://projecteuclid.org/euclid.ssy/1393251984

Digital Object Identifier
doi:10.1214/12-SSY082

Mathematical Reviews number (MathSciNet)
MR3353471

Zentralblatt MATH identifier
1323.60046

Citation

Liang, Ziyu; Hasenbein, John J. Optimal paths in large deviations of symmetric reflected Brownian motion in the octant. Stoch. Syst. 3 (2013), no. 1, 187--229. doi:10.1214/12-SSY082. https://projecteuclid.org/euclid.ssy/1393251984


Export citation

References

  • [1] Avram, F., Dai, J. G., and Hasenbein, J. J. Explicit solutions for variational problems in the quadrant. Queueing Systems: Theory and Applications, 37:259–289, 2001.
  • [2] Bernard, A. and El Kharroubi, A. Régulations déterministes et stochastiques dans le premier “orthant” de $\mathbb{R}^{n}$. Stochastics and Stochastics Reports, 34:149–167, 1991.
  • [3] Bramson, M., Dai, J., and Harrison, J. M. Positive recurrence of reflecting Brownian motion in three dimensions. Annals of Applied Probability, 20:94–110, 2010.
  • [4] Cottle, R. W., Pang, J.-S., and Stone, R. E. The Linear Complementarity Problem. Academic Press, Boston, 1992.
  • [5] Dai, J. G. and Miyazawa, M. Reflecting Brownian motion in two dimensions: Exact asymptotics for the stationary distribution. Stochastic Systems, 1(1):146–208, 2011.
  • [6] Dai, J. G. and Miyazawa, M. Stationary distribution of a two-dimensional SRBM: Geometric views and boundary measures. Queueing Systems: Theory and Applications, 2013. To appear.
  • [7] Dupuis, P. and Ramanan, K. A time-reversed representation for the tail probabilities of stationary reflected Brownian motion. Stoch. Proc. Appl., 98:253–287, 2002.
  • [8] El Kharroubi, A., Yaacoubi, A., Ben Tahar, A., and Bichard, K. Variational problem in the non-negative orthant of $R^{3}$: Reflective faces and boundary influence cones. Queueing Systems: Theory and Applications, 70:299–337, 2012.
  • [9] Farlow, K. The Reflected Quasipotential: Characterization and Exploration. PhD thesis, Virginia Polytechnic Institute and State University, 2013. Forthcoming.
  • [10] Harrison, J. M. and Hasenbein, J. J. Reflected Brownian motion in the quadrant: Tail behavior of the stationary distribution. Queueing Systems: Theory and Applications, 61(2):113–138, 2009.
  • [11] Harrison, J. M. and Williams, R. J. Brownian models of open queueing networks with homogeneous customer populations. Stochastics, 22:77–115, 1987.
  • [12] Harrison, J. M. and Williams, R. J. Multidimensional reflected Brownian motions having exponential stationary distributions. Annals of Probability, 15:115–137, 1987.
  • [13] Liang, Z. Variational Problems for Semi-Martingale Reflected Brownian Motion in the Octant. PhD thesis, Graduate Program in Operations Research and Industrial Engineering, University of Texas at Austin, 2012.
  • [14] Majewski, K. Heavy traffic approximations of large deviations of feedforward queueing networks. Queueing Systems: Theory and Applications, 28:125–155, 1998.
  • [15] Majewski, K. Large deviations of the steady-state distribution of reflected processes with applications to queueing systems. Queueing Systems: Theory and Applications, 29:351–381, 1998.
  • [16] Reiman, M. I. and Williams, R. J. A boundary property of semimartingale reflecting Brownian motions. Probability Theory and Related Fields, 77:87–97, 1988 and 80:633, 1989.
  • [17] Taylor, L. M. and Williams, R. J. Existence and uniqueness of semimartingale reflecting Brownian motions in an orthant. Probability Theory and Related Fields, 96:283–317, 1993.